Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 60, NWS Kansas City, MO

May 24, 1998Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 1998, 9:17 PM CDT for Linn County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 1998, 9:17 PM CDT (02:17 UTC)
Expired
May 24, 1998, 10:15 PM CDT
In force
58 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS1 KMCI 250218 RRA
SVRMCI
KSC107-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
917 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
     LINN COUNTY IN KANSAS

* UNTIL 1015 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 10 MILES WEST OF CENTERVILLE...MOVING      
  EAST-SOUTHEAST AT 35 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE
     NEAR BLUE MOUND AT 935 PM CDT
     4 MILES NORTHEAST OF BLUE MOUND AT 935 PM CDT
     5 MILES SOUTH OF MOUND CITY AT 950 PM CDT
     OVER PRESCOTT AT 1000 PM CDT
     
THIS STORM PRODUCED DIME SIZE HAIL AT HARRIS AT 856 PM CDT.

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE AND ONE 
HALF INCHES IN DIAMETER...AND WIND GUSTS UP TO 60 MPH.

LAT...LON 3804 9462 3803 9505 3838 9507 3839 9462

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:55 AM CDT, 16 hours 22 minutes earlier.

Area forecast discussion, May 24, 4:55 AM CDT, 16 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 AM CDT SUN MAY 24 1998

PCP CHC MAIN FCST CHALLENGE 2ND INTO 3RD PDS.

SFC ANLYS SHOWG FNT HAS PUSHED S AND E OF CWA WITH LATEST STLT
IMAGERY INDG STRATUS SETTLING IN ACRS ENTR CWA. MEANWHILE...SHRTWV
WHICH HELPED GENERATE CONVECTION CONTS TO MV EWD INTO IL. SUBSIDENCE
BHND WV XPCD ACRS AREA TDA WITH GRADUAL DCR IN STRATUS BY AFTN.

FNTL BNDRY SHOULD SLIDE INTO NRN OK INTO SRN MO/NRN ARK TDA INTO
MEMORIAL DAY PER MANUAL PROGS...WITH MODELS INDCG YET ANOTHER SGFNT
SHRTWV MOVG OUT OF THE RCKYS AND INTO THE PLAINS. LATEST AWIPS H2O
VAPOR IMAGERY SHOWG FEATURE CURRENTLY MOVG INTO UT/AZ. AS SHRTWV MOVS
INTO CO BY THIS EVE...XPC LLJ TO INCR INTO KS...WITH INTIAL COMPLEX
DVLPG IN SE CO/SW KS IN AREA OF BEST 700-500 DIFF ADVCTN AND 500-850
DIV/CONV COUPLET. SYS TO CONT MOVG EWD...LKLY INTO SW MO BY ERY MON
MRNG ALG NOSE OF LLJ PER ETA/AVN SOLUTION.

CURRENT FCST OF SCT POPS IN FAR S TNGT LOOKS GOOD. HOWEVER..GIVEN
TRACK RECORD OF CNVTVN CLOSER TO ELEVATED BNDRY WITH LTL ACTION IN
THE VNCTY OF SFC FNT...WL ADD SCT POPS LT TNGT AS FAR N AS MO VLY
AREA. WITH OUTFLOW BNDRYS LKLY LINGERG DURG MEMORIAL DAY...AND WITH
MODELS HINTG AT ANOTHER SHRTWV MOVG INTO ERN KS LT IN DAY...WL CONT
MENTION OF SCT POPS ACRS ENTR CWA.

.EAX...
MO...NONE.
KS...NONE.

DJV

In the hours before

Local storm report, May 24, 4:35 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT SUN MAY 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 S ROCKINGHAM            MO    .88 INCH HAIL
05/23/98   RAY

0840 PM    3 NW NORBORNE             MO    1 INCH HAIL
05/23/98   CARROLL

0845 PM    7 NE MACON                MO    .75 INCH HAIL
05/23/98   MACON
Local storm report, May 24, 4:35 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT SUN MAY 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 S ROCKINGHAM            MO    .88 INCH HAIL
05/23/98   RAY

0840 PM    3 NW NORBORNE             MO    1 INCH HAIL
05/23/98   CARROLL

0845 PM    7 NE MACON                MO    .75 INCH HAIL
05/23/98   MACON

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.